On Links between Rough Sets and Digital Topology


Rough set theory is a powerful tool for dealing with uncertainty, granularity, and incompleteness of knowledge in information systems. In addition, digital topology deals with properties and features of two-dimensional or three-dimensional digital images that correspond to topological properties of objects. So, we try to describe the relationship between rough sets and digital topology. Firstly, we will study the classifications of topologies in rough sets. Secondly, we will use the upper approximation operator to span the digital line, which is the basic building block of the digital spaces.

Share and Cite:

Abo-Tabl, E. (2014) On Links between Rough Sets and Digital Topology. Applied Mathematics, 5, 941-948. doi: 10.4236/am.2014.56089.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] Pawlak, Z. (1982) Rough Sets. International Journal of Computer and Information Science, 11, 341-356.
[2] Pawlak, Z. (1991) Rough Sets: Theoretical Aspects of Reasoning about Data. Kluwer Academic Publishers, Boston.
[3] Kryszkiewicz, M. (1998) Rough Set Approach to Incomplete Information Systems. Information Sciences, 112, 39-49.
[4] Abo-Tabl, E.A. (2013) Rough Sets and Topological Spaces Based on Similarity. International Journal of Machine Learning and Cybernetics, 4, 451-458.
[5] Slowinski, R. and Vanderpooten, D. (2000) A Generalized Definition of Rough Approximations Based on Similarity. IEEE Transactions on Knowledge and Data Engineering, 12, 331-336.
[6] Skowron, A. and Stepaniuk, J. (1996) Tolerance Approximation Spaces. Fundamenta Informaticae, 27, 245-253.
[7] Zhang, H., Ouyang, Y. and Wangc, Z. (2009) Note on Generalized rough Sets Based on Reflexive and Transitive Relations. Information Sciences, 179, 471-473.
[8] Liu, G.L. and Zhu, W. (2008) The Algebraic Structures of Generalized Rough Set Theory. Information Sciences, 178, 4105-4113.
[9] Yao Y.Y. (1998) Relational Interpretations of Neighborhood Operators and Rough Set Approximation Operators. Information Sciences, 111, 239-259.
[10] Zhu, W. (2009) Relationship between Generalized Rough Sets Based on Binary Relation and Covering. Information Sciences, 179, 210-225.
[11] Liu, G.L. and Sai, Y. (2009) A Comparison of Two Types of Rough Sets Induced by Coverings. International Journal of Approximate Reasoning, 50, 521-528.
[12] Zhu, W. (2007) Topological Approaches to Covering Rough Sets. Information Sciences, 177, 1499-1508.
[13] Zhu, W. (2009) Relationship among Basic Concepts in Covering-Based Rough Sets. Information Sciences, 179, 24782486.
[14] Polkowski, L. (2002) Rough Sets: Mathematical Foundations. Physica-Verlag, Heidelberg.
[15] Skowron, A. (1988) On Topology in Information System. Bulletin of Polish Academic Science and Mathematics, 36, 477-480.
[16] Wiweger, A. (1988) On Topological Rough Sets. Bulletin of the Polish Academy of Sciences Mathematics, 37, 51-62.
[17] Polkowski, L. (2001) On Fractals Defined in Information Systems via Rough Set Theory. Proceedings of the RSTGC-2001. Bulletin International Rough Set Society, 5, 163-166.
[18] Kortelainen J. (1994) On Relationship between Modified Sets, Topological Spaces and Rough Sets. Fuzzy Sets and Systems, 61, 91-95.
[19] Skowron, A., Swiniarski, R. and Synak, P. (2005) Approximation Spaces and Information Granulation. Transactions on Rough Sets III: Lecture Notes in Computer Science, 3400, 175-189.
[20] Jarvinen, J. and Kortelainen, J. (2007) A Unifying Study between Model-Like Operators, Topologies, and Fuzzy Sets. Fuzzy Sets and Systems, 158, 1217-1225.
[21] Lashin, E., Kozae, A., Khadra, A.A. and Medhat, T. (2005) Rough Set Theory for Topological Spaces. International Journal of Approximate Reasoning, 40, 35-43.
[22] Li, T.J., Yeung, Y. and Zhang, W.X. (2008) Generalized Fuzzy Rough Approximation Operators Based on Fuzzy Covering. International Journal of Approximate Reasoning, 48, 836-856.
[23] Qin, K. and Pei, Z. (2005) On the Topological Properties of Fuzzy Rough Sets. Fuzzy Sets and Systems, 151, 601-613.
[24] Srivastava, A.K. and Tiwari, S.P. (2003) On Relationships among Fuzzy Approximation Operators, Fuzzy Topology, and Fuzzy Automata. Fuzzy Sets and Systems, 138, 197-204.
[25] Rosenfeld, A. (1979) Digital topology. The American Mathematical Monthly, 86, 621-630.
[26] Khalimsky, E.D., Kopperman, R. and Meyer, P.R. (1990) Computer Graphics and Connected Topologies on Finite Ordered Sets. Topology and Its Applications, 36, 1-17.
[27] Kiselman, C.O. (2000) Digital Jordan Curve Theorems. Discrete Geometry for Computer Imagery (DGCI), 1953, 4656.
[28] Slapal, J. (2013) Topological Structuring of the Digital Plane. Discrete Mathematics and Theoretical Computer Science, 15, 165-176.
[29] Khalimsky, E.D., Kopperman, R. and Meyer, P.R. (1990) Boundaries in Digital Planes. Journal of Applied Mathematics and Stochastic Analysis, 3, 27-55.
[30] Kong, T.Y., Kopperman, R. and Meyer, P.R. (1991) A Topological Approach to Digital Topology. The American Mathematical Monthly, 98, 901-917.
[31] Kopperman, R., Meyer, P.R. and Wilson, R.G. (1991) A Jordan Surface Theorem for Three-Dimensional Digital Spaces. Discrete and Computational Geometry, 6, 155-161.
[32] Bai, Y., Han, X. and Prince, J.L. (2009) Digital Topology on Adaptive Octree Grids. Journal of Mathematical Imaging and Vision, 34, 165-184.
[33] Eckhardt, U. and Latecki, L.J. (2003) Topologies for the Digital Spaces Z2 and Z3. Computer Vision and Image Understanding, 90, 295-312.
[34] Melin, E. (2007) Digital Surfaces and Boundaries in Khalimsky Spaces. Journal of Mathematical Imaging and Vision, 28, 169-177.
[35] Slapal, J. (2003) Closure Operations for Digital Topology. Theoretical Computer Science, 305, 457-471.
[36] Slapal, J. (2006) Digital Jordan Curves. Topology and Its Application, 153, 3255-3264.
[37] Smyth, M.B. (1995) Semi-Metrics, Closure Spaces and Digital Topology. Theoretical Computer Science, 151, 257-276.
[38] Sierpenski, W. and Krieger, C. (1956) General Topology. University of Toronto, Toronto.
[39] Alexandroff, P. (1937) Diskrete Raume. Matematicheskii Sbornik, 2, 501-519.
[40] Birkhoff, G. (1937) Rings of Sets. Duke Mathematical Journal, 3, 383-548.
[41] Marcus, D., Wyse, F., et al. (1970) A Special Topology for the Integers (Problem 5712). The American Mathematical Monthly, 77, 1119.

Copyright © 2023 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.